Non-steroidal anti-inflammatory drug hypersensitivity in children

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

INTRODUCTION: There are rather few publications about hypersensitivity reactions to non-steroidal anti-inflammatory drugs (NSAID) in the paediatric age. In this study, we aimed to assess the frequency of confirmed NSAID hypersensitivity in children with a previous reported reaction to NSAID in order to investigate the role of the drug provocation test (DPT) in the diagnostic workup and to explore the factors associated with confirmed NSAID hypersensitivity.

METHODS: We conducted a retrospective analysis of the clinical files from every patient under 18 years old who attended two Portuguese paediatric allergy outpatient clinics, from January 2009 to August 2014, due to a suspected NSAID hypersensitivity.

RESULTS: We included 119 patients, with a median age of nine years (P25-P75: 5-14). Ibuprofen was the commonest implicated NSAID in the patients' reports (n=94-79%). After DPT, NSAID hypersensitivity was confirmed in nine (7.6%) patients, excluded in 93 (78.2%) and was inconclusive in 17 (14.3%). In the majority (n=95-79.8%), the reaction occurred in the first 24h after intake. Eighty-four patients (70.6%) reported only cutaneous manifestations and 18 (15.1%) had systemic symptoms. Anaphylaxis represented a relative risk to NSAID hypersensitivity confirmation. No association was found for atopy and the number of previous reactions.

CONCLUSION: In our study, NSAID hypersensitivity was confirmed in a small proportion of the patients with a previous reported reaction. Ibuprofen was the most implicated drug with urticaria/angio-oedema as the commonest manifestation. Anaphylaxis was associated with confirmed drug hypersensitivity. The drug provocation test was essential to establish the diagnosis.

Original languageEnglish
JournalAllergologia et Immunopathologia
DOIs
Publication statusPublished - 27 Jul 2016

Fingerprint

Drug Hypersensitivity
Anti-Inflammatory Agents
Pharmaceutical Preparations
Ibuprofen
Anaphylaxis
Hypersensitivity
Pediatrics
Skin Manifestations
Urticaria
Ambulatory Care Facilities
Routine Diagnostic Tests
Publications
Edema

Cite this

@article{496ece076ea44eb5951c12fb767f20dd,
title = "Non-steroidal anti-inflammatory drug hypersensitivity in children",
abstract = "INTRODUCTION: There are rather few publications about hypersensitivity reactions to non-steroidal anti-inflammatory drugs (NSAID) in the paediatric age. In this study, we aimed to assess the frequency of confirmed NSAID hypersensitivity in children with a previous reported reaction to NSAID in order to investigate the role of the drug provocation test (DPT) in the diagnostic workup and to explore the factors associated with confirmed NSAID hypersensitivity.METHODS: We conducted a retrospective analysis of the clinical files from every patient under 18 years old who attended two Portuguese paediatric allergy outpatient clinics, from January 2009 to August 2014, due to a suspected NSAID hypersensitivity.RESULTS: We included 119 patients, with a median age of nine years (P25-P75: 5-14). Ibuprofen was the commonest implicated NSAID in the patients' reports (n=94-79{\%}). After DPT, NSAID hypersensitivity was confirmed in nine (7.6{\%}) patients, excluded in 93 (78.2{\%}) and was inconclusive in 17 (14.3{\%}). In the majority (n=95-79.8{\%}), the reaction occurred in the first 24h after intake. Eighty-four patients (70.6{\%}) reported only cutaneous manifestations and 18 (15.1{\%}) had systemic symptoms. Anaphylaxis represented a relative risk to NSAID hypersensitivity confirmation. No association was found for atopy and the number of previous reactions.CONCLUSION: In our study, NSAID hypersensitivity was confirmed in a small proportion of the patients with a previous reported reaction. Ibuprofen was the most implicated drug with urticaria/angio-oedema as the commonest manifestation. Anaphylaxis was associated with confirmed drug hypersensitivity. The drug provocation test was essential to establish the diagnosis.",
author = "C Alves and Romeira, {A M} and C Abreu and Martins, {Pedro Carreiro} and E Gomes and Pinto, {Paula Leiria}",
note = "Copyright {\circledC} 2016 SEICAP. Published by Elsevier Espa{\~n}a, S.L.U. All rights reserved.",
year = "2016",
month = "7",
day = "27",
doi = "10.1016/j.aller.2016.04.004",
language = "English",
journal = "Allergologia et Immunopathologia",
issn = "0301-0546",
publisher = "Editorial Garsi",

}

TY - JOUR

T1 - Non-steroidal anti-inflammatory drug hypersensitivity in children

AU - Alves, C

AU - Romeira, A M

AU - Abreu, C

AU - Martins, Pedro Carreiro

AU - Gomes, E

AU - Pinto, Paula Leiria

N1 - Copyright © 2016 SEICAP. Published by Elsevier España, S.L.U. All rights reserved.

PY - 2016/7/27

Y1 - 2016/7/27

N2 - INTRODUCTION: There are rather few publications about hypersensitivity reactions to non-steroidal anti-inflammatory drugs (NSAID) in the paediatric age. In this study, we aimed to assess the frequency of confirmed NSAID hypersensitivity in children with a previous reported reaction to NSAID in order to investigate the role of the drug provocation test (DPT) in the diagnostic workup and to explore the factors associated with confirmed NSAID hypersensitivity.METHODS: We conducted a retrospective analysis of the clinical files from every patient under 18 years old who attended two Portuguese paediatric allergy outpatient clinics, from January 2009 to August 2014, due to a suspected NSAID hypersensitivity.RESULTS: We included 119 patients, with a median age of nine years (P25-P75: 5-14). Ibuprofen was the commonest implicated NSAID in the patients' reports (n=94-79%). After DPT, NSAID hypersensitivity was confirmed in nine (7.6%) patients, excluded in 93 (78.2%) and was inconclusive in 17 (14.3%). In the majority (n=95-79.8%), the reaction occurred in the first 24h after intake. Eighty-four patients (70.6%) reported only cutaneous manifestations and 18 (15.1%) had systemic symptoms. Anaphylaxis represented a relative risk to NSAID hypersensitivity confirmation. No association was found for atopy and the number of previous reactions.CONCLUSION: In our study, NSAID hypersensitivity was confirmed in a small proportion of the patients with a previous reported reaction. Ibuprofen was the most implicated drug with urticaria/angio-oedema as the commonest manifestation. Anaphylaxis was associated with confirmed drug hypersensitivity. The drug provocation test was essential to establish the diagnosis.

AB - INTRODUCTION: There are rather few publications about hypersensitivity reactions to non-steroidal anti-inflammatory drugs (NSAID) in the paediatric age. In this study, we aimed to assess the frequency of confirmed NSAID hypersensitivity in children with a previous reported reaction to NSAID in order to investigate the role of the drug provocation test (DPT) in the diagnostic workup and to explore the factors associated with confirmed NSAID hypersensitivity.METHODS: We conducted a retrospective analysis of the clinical files from every patient under 18 years old who attended two Portuguese paediatric allergy outpatient clinics, from January 2009 to August 2014, due to a suspected NSAID hypersensitivity.RESULTS: We included 119 patients, with a median age of nine years (P25-P75: 5-14). Ibuprofen was the commonest implicated NSAID in the patients' reports (n=94-79%). After DPT, NSAID hypersensitivity was confirmed in nine (7.6%) patients, excluded in 93 (78.2%) and was inconclusive in 17 (14.3%). In the majority (n=95-79.8%), the reaction occurred in the first 24h after intake. Eighty-four patients (70.6%) reported only cutaneous manifestations and 18 (15.1%) had systemic symptoms. Anaphylaxis represented a relative risk to NSAID hypersensitivity confirmation. No association was found for atopy and the number of previous reactions.CONCLUSION: In our study, NSAID hypersensitivity was confirmed in a small proportion of the patients with a previous reported reaction. Ibuprofen was the most implicated drug with urticaria/angio-oedema as the commonest manifestation. Anaphylaxis was associated with confirmed drug hypersensitivity. The drug provocation test was essential to establish the diagnosis.

U2 - 10.1016/j.aller.2016.04.004

DO - 10.1016/j.aller.2016.04.004

M3 - Article

JO - Allergologia et Immunopathologia

JF - Allergologia et Immunopathologia

SN - 0301-0546

ER -